Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 264, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 3:30 PM EDT for Oldham County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 22, 2003, 4:05 PM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Oldham County, KY
The radar
The Louisville radar (KLVX), 64 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2888 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 221930
SVRLMK
KYC185-222005-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 405 PM EDT
* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BROWNSBORO...OR ABOUT 14 MILES NORTHEAST
OF LOUISVILLE...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CRESTWOOD...BROWNSBORO AROUND 340 PM EDT
BUCKNER AROUND 345 PM EDT
LA GRANGE AROUND 350 PM EDT
BALLARDSVILLE AROUND 400 PM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3842 8534 3837 8561 3830 8546 3831 8535
3836 8530
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:12 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 22, 3:12 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT THU AUG 20 2003 SHORT TERM (TONIGHT THROUGH MONDAY)... A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY. SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT. EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF HEATING STARTS TO SETTLE THINGS DOWN A BIT. EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID- DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA. RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY. ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER... AND WILL FOLLOW CLOSELY. EXTENDED (MONDAY NIGHT THROUGH FRIDAY)... AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY. INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS. SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT ANY DEVELOPMENT THURSDAY AFTN. .LMK...NONE. STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 12:20 PM EDT, 3 hours 10 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1220 PM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES WILL LIKELY REACH BETWEEN 100 AND 105 DEGREES ACROSS MUCH OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. IF YOU ARE WORKING OR PLAYING OUTDOORS THIS AFTERNOON...REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. MEANWHILE...A FRONTAL BOUNDARY IS FORECAST TO SETTLE SOUTHWARD INTO THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THIS FEATURE, COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES, WILL HELP GENERATE SCATTERED THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. ABUNDANT MOISTURE ALSO SUGGESTS THE STORMS WOULD CONTAIN TORRENTIAL RAIN. IN ADDITION...LIGHTNING IS A THREAT WITH ANY THUNDERSTORMS. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING FOR MUCH OF OUR AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE OF THUNDERSTORMS IS FORECAST DURING THE AFTERNOON AND EVENING HOURS NEXT WEDNESDAY AND THURSDAY, IN ASSOCIATION WITH ANOTHER FRONTAL BOUNDARY MOVING INTO THE REGION. THE POTENTIAL STRENGTH OF THESE STORMS IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:29 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 46 min |
| Aug 22, 3:02 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 38 min |
| Aug 22, 3:17 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 38 min |
| Aug 22, 3:45 PM EDT | Flash Flood Warning | LMK | Franklin, Scott | 75 min |
| Aug 22, 3:59 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 46 min |
| Aug 22, 4:34 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue, Nelson | 41 min |
| Aug 22, 4:56 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 39 min |
| Aug 22, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 38 min |
| Aug 22, 5:20 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 15 min |
| Aug 22, 5:23 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 37 min |
| Aug 22, 5:30 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 20 min |
| Aug 22, 5:34 PM EDT | Severe Thunderstorm Warning | LMK | Taylor | 41 min |
| Aug 22, 5:42 PM EDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 43 min |
| Aug 22, 5:43 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 32 min |
| Aug 22, 6:00 PM EDT | Severe Thunderstorm Warning | LMK | Green | 45 min |
| Aug 22, 6:03 PM EDT | Severe Thunderstorm Warning | LMK | Adair | 42 min |
| Aug 22, 6:05 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 40 min |
| Aug 22, 6:10 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson | 40 min |
| Aug 22, 6:15 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 30 min |
| Aug 22, 6:24 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 56 min |
| Aug 22, 6:26 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 34 min |
| Aug 22, 6:42 PM EDT | Tornado Warning | LMK | Edmonson | 18 min |
| Aug 22, 6:52 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 23 min |
| Aug 22, 6:58 PM EDT | Severe Thunderstorm Warning | LMK | Clinton | 32 min |
| Aug 22, 7:06 PM EDT | Tornado Warning | LMK | Barren | 29 min |
| Aug 22, 7:07 PM EDT | Tornado Warning | LMK | Warren | 28 min |
| Aug 22, 7:14 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 36 min |
| Aug 22, 7:18 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 27 min |
| Aug 22, 7:35 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 40 min |
| Aug 22, 7:37 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 38 min |
| Aug 22, 7:39 PM EDT | Flash Flood Warning | LMK | Ohio | 96 min |
| Aug 22, 7:47 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 43 min |
| Aug 22, 7:53 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.